South Dakota, 2015Hail and Damaging Winds in South Dakota, August 8, 2015
August 8, 2015 · NWS ABR · 3 events in 1 county or zone
An isolated severe thunderstorm brought large hail along with seventy mph winds to parts of Stanley county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm brought large hail along with seventy mph winds to parts of Stanley county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 1:18 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 1:18 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT SAT AUG 8 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY AFTERNOON)
ISSUED AT 317 PM CDT SAT AUG 8 2015
STALLED/WASHED OUT FRONT RUNS ACROSS THE CWA FROM EAST TO WEST. NAM
INDICATES WE SHOULD BE CLOSE TO THE CONVECTIVE TEMPERATURE...WITH
UPWARDS OF 2000 J/KG CAPE AND 30 TO 40KT 0-6KT MAINLY UNIDIRECTIONAL
SHEAR AT KATY. WE LACK UPPER SUPPORT THOUGH...AND THAT IS LIKELY WHY
A CAMS ARE MAINLY DRY WITH A FEW ISOLATED/WEAK CELLS DEPICTED ALONG
THE FRONT...ALONG AND EAST OF THE COTEAU. MAIN FOCUS IS ON THE WAVE
MOVING ACROSS THE ROCKIES THIS AFTERNOON...EJECTING INTO THE DAKOTAS
THIS EVENING/OVERNIGHT...DRIFTING ACROSS THE FORECAST AREA
SUNDAY...AND FINALLY HEADING SOUTHEAST SUNDAY NIGHT AS IT ROUNDS THE
RIDGE AND IS INTEGRATED INTO NORTHWEST FLOW. CAMS ALL SUGGEST SOME
FORM OF MCS MOVING ACROSS THE CWA LATE THIS EVENING/OVERNIGHT...AND
WHILE THERE IS LITTLE EVIDENCE FOR LOW LEVEL JET SUPPORT...THE LEFT
EXIT REGION OF A 70KT JET MAY BE SUFFICIENT TO SUPPORT THIS OUTCOME.
REMNANT CONVECTION WILL CONTINUE INTO THE MORNING HOURS AND
CONVECTIVE DEBRIS MAY LIMIT INSTABILITY SUNDAY. IS THIS IS NOT THE
CASE...THEN WE COULD SEE A PERIOD IN THE EARLY AFTERNOON WITH
CONVECTIVE DEVELOPMENT BEFORE STORMS SINK SOUTHEAST AND OUT OF THE
CWA. MLCAPE VALUES ARE AGAIN AROUND 2000J/KG...ALTHOUGH 0-6KM SHEAR
IS CLOSER TO 40 TO 50KTS...ALONG WITH MORE DIRECTIONAL SHEAR. COOLER
AIR FOLLOWS FOR MONDAY AM...ALTHOUGH A FEW SHOWERS MAY STRAGGLE OVER
THE CWA AS THE UPPER WAVE IS SLOW MOVING. HIGH PRESSURE DOMINATES
THE REST OF THE PERIOD.
.LONG TERM...(MONDAY EVENING THROUGH SATURDAY)
ISSUED AT 317 PM CDT SAT AUG 8 2015
VERY GOOD AGREEMENT WITH THE MODELS DURING THE LONG TERM WITH THE
UPPER LEVEL FLOW PATTERN. THE PERIOD BEGINS WITH A LARGE UPPER LEVEL
HIGH PRESSURE AREA OVER THE SOUTHERN US WITH A RIDGE AXIS EXTENDING
NORTHWARD INTO CANADA AND A LARGE UPPER LEVEL LOW PRESSURE AREA OFF
THE WEST COAST. THIS HIGH PRESSURE AREA AND RIDGE WILL MOVE VERY
LITTLE THROUGH THE WEEK WITH SOME BUILDING HEIGHTS/WARMER AIR
PUSHING INTO OUR REGION. WITH GENERAL SUBSIDENCE OVER OUR
REGION...SKIES SHOULD BE MOSTLY CLEAR/MOSTLY SUNNY WITH ABOVE NORMAL
TEMPERATURES MAINLY IN THE MID 80S TO THE LOWER 90S. THE MODELS SHOW
THE UPPER LOW PRESSURE AREA OFF THE WEST COAST LIFTING
NORTHEAST...OPENING UP AND WEAKENING AS IT MOVES INTO SOUTHERN
CANADA LATE IN THE PERIOD. THIS WILL KNOCK THE RIDGE DOWN OVER OUR
REGION ALONG WITH BRINGING A SURFACE FRONT IN FROM THE WEST FRIDAY
NIGHT AND SATURDAY BRINGING BACK SOME CHANCES OF SHOWERS AND STORMS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1245 PM CDT SAT AUG 8 2015
A WEAK SURFACE FRONTAL BOUNDARY EXTENDING SOUTHWEST TO NORTHEAST
ACROSS THE REGION WILL HAVE MAINLY MID AND HIGH LEVEL CLOUDS
OVERRUNNING IT THROUGH THE AFTERNOON AND NIGHT ALONG WITH A FEW HIGH
BASED SHOWERS AND STORMS. AN UPPER LEVEL SHORT WAVE TROUGH MOVING
IN FROM WEST THIS EVENING THROUGH SUNDAY MORNING WILL BRING IN
BETTER CHANCES OF SHOWERS/STORMS WHICH MAY AFFECT ALL TAF LOCATIONS.
DID NOT PUT ANY SHOWERS AND STORMS IN THE TAFS AT THIS TIME.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, Aug 8, 2:20 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT SAT AUG 8 2015
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ALONG AND EAST OF A
LINE FROM SISSETON TO CLARK. SEVERE STORMS ARE NOT EXPECTED.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FOR
LOCATIONS WEST OF THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE OF SUNDAY. SOME
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SD
In the hours before
Special weather statement, Aug 8, 3:31 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM MDT SAT AUG 8 2015
SDZ033-082300-
STANLEY SD-
431 PM MDT SAT AUG 8 2015
...SPECIAL WEATHER STATEMENT...
AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAYES...OR 30 MILES WEST OF FORT PIERRE...MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUNKER...BROWN CHURCH...SANSARC AND HAYES.
LAT...LON 4418 10089 4423 10113 4459 10103 4437 10068
TIME...MOT...LOC 2231Z 198DEG 26KT 4428 10098
TDK
Thunderstorm Wind, Stanley
- When
- August 8, 4:05 PM MST
- Where
- Stanley County, 4.94 mi E of Hayes Airstrip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.370, -100.900
Sixty mph winds broke off several tree branches along with taking some shingles off of the house.
Hail, Stanley
- When
- August 8, 4:34 PM MST
- Where
- Stanley County, 2.46 mi W of Lacy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.500, -100.730
Thunderstorm Wind, Stanley
- When
- August 8, 4:34 PM MST
- Where
- Stanley County, 2.46 mi W of Lacy
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.500, -100.730
Seventy mph winds were estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, August 8, 20151 death · 2 injured · $30,000 · 2 events
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornado and Hail in South Dakota, August 8, 2015$5,000 · EF1 · 11 events
- Tornadoes and Damaging Wind in Nebraska, August 8, 2015EF1 · 3 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Tornado in Minnesota, August 8, 2015EF1 · 1 event
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600084, 600083, 600085.